Over-the-Counter Drugs: Follow the Instructions
Many people think over-the-counter (OTC) drugs are harmless, but they can be harmful if misused. And they are widely misused, according to Richard Roberts, MD, JD, past president of the American Academy of Family Physicians.
"People pop too many pills," he says. "When the recommended dose does not work, we take more. What we have in this country is an attitude that more is better. Instead, it may be harmful."
Stimulant-type laxatives are among the most misused OTC medicines. Their active ingredients work by irritating the lining of the intestine. They are often misused by people trying to lose weight, but the people most likely to misuse them are older adults, says James Lipsky, MD, a clinical pharmacologist with the Mayo Clinic.
"If you take laxatives too often to prevent constipation , your body becomes dependent on them in order to have a normal bowel movement," he says. Overuse of stimulant laxatives may make your constipation worse, which prompts you to take even more.
"It is a vicious circle," Dr. Lipsky adds. "You are causing the very problem you are trying to prevent."
A different form of laxative overuse, intake to the point of diarrhea , may lead to the following complications:
- Malnutrition occurs if your body cannot absorb certain nutrients before they leave your body.
- Dehydration worsens your constipation .
- Sodium and potassium deficiencies can affect a wide range of body systems, including the heart and nervous system.
- Calcium depletion can contribute to an increased risk for fractures .
Most OTC sleep aids contain antihistamines to cause drowsiness. Often, they lose effectiveness over time, which prompts people to take more than the recommended dose. Some people develop a psychological dependence.
Next-day drowsiness is a common problem with OTC sleep aids, even for people who follow label directions, according to Linda Katz, MD, deputy director of over-the-counter drug products at the US Food and Drug Administration (FDA). She says overuse of OTC sleep aids can also cause the following symptoms:
- Blurred vision
- Dry mouth
- Urinary retention (inability to empty the bladder even though it is full)
In addition, Dr. Katz warns that people who have breathing problems, glaucoma , or urinary retention should not take these medicines unless a doctor recommends it.
Taking OTC pain relievers can be harmful if you take too many for too long. Commonly used nonsteroidal anti-inflammatory drugs (NSAIDS), such as aspirin , ibuprofen (Advil), and naproxen (Aleve), when used too often for too long, can cause the following:
- Ulcers , which may bleed
- Kidney damage
- Liver damage
How Much is Too Much?
"For most people, ibuprofen is a safe drug," says Dr. Lipsky. "We know that if some people take too much for too long, it can damage their kidneys, but we do not know who those people are or how long is too long. The same is true for stomach bleeding. Some [people] can take NSAIDs for months with no problems. Others get bleeding after only two weeks."
To be safe, carefully follow the package directions or your doctor's recommendations when taking NSAIDs. Taking too much of these medicines can increase your risk of adverse effects, especially if you are older.
"If you find you need more than the recommended dose, you need to be under a doctor's care," cautions Dr. Katz.
Acetaminophen (Tylenol), a widely used pain reliever, may cause liver damage if used improperly.
As with NSAIDs, do not to take more than the recommended dose on the acetaminophen label. Also, do not take this medicine for more days than recommended. It is important to keep in mind that taking more than the recommended dose will not result in added relief. And remember that acetaminophen and NSAIDs are in many OTC cough and cold remedies. Also, acetaminophen is in some prescription pain medicines like percocet and vicodin. So watch to make sure that you are not getting extra amounts of acetaminophen from other sources.
Talk to your doctor before using acetaminophen or NSAIDs if you have liver disease, are on warfarin therapy, drink more than three alcoholic beverages per day, or are taking other OTC or prescription medicines. To learn more, read Acetaminophen: Are You Taking Too Much?
Over-the-counter drugs are generally safe, but if you ignore the package directions or your doctor's recommendations, there can be dangerous consequences. "The take-home message here is that OTC pain relievers are not meant for long-term use," says Dr. Katz. If you find you still need relief after the recommended length of time, consult with your doctor.
American Academy of Family Physicians
Food and Drug Administration
Pain Relievers: Understanding Your OTC Options. American Academy of Family Physicians. Family Doctor.org website. Available at: http://familydoctor.org/online/famdocen/home/otc-center/otc-medicines/862.html . Updated December 2009. Accessed November 15, 2010.
Stahl R. Acetaminophen: are you taking too much? EBSCO Health Library website. Available at: http://www.ebscohost.com/thisTopic.php?marketID=15topicID=81 . Updated August 2009. Accessed May 5, 2010.
Use caution with pain relievers. Food and Drug Administration website. Available at: http://www.fda.gov/fdac/features/2003/103_pain.html . Accessed March 1, 2004.
Last reviewed May 2010 by Brian Randall, MD
Last updated Updated: 11/15/2010
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © 2011 EBSCO Publishing All rights reserved.